Alert archive / Tennessee / Tornado Warnings in 2006
Tornado Warning 18, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 20, 2006, 3:25 PM EDT for Polk County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2006, 3:25 PM EDT (19:25 UTC)
- Expired
- May 20, 2006, 4:15 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Polk County, TN
The radar
The Northeast Alabama radar (KHTX), 139 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:45 PM EDT | HAIL 2.75 | 5 W Ducktown, TN | GOLFBALL TO BASEBALL SIZE HAIL 5 MILES WEST OF DUCKTOWN. REPORTED BY TRAINED SPOTTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:19 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMRX 201926 TORMRX TNC139-202015- /O.NEW.KMRX.TO.W.0018.060520T1925Z-060520T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 325 PM EDT SAT MAY 20 2006 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * TORNADO WARNING FOR... POLK COUNTY IN EAST TENNESSEE THIS INCLUDES THE CITIES OF...DUCKTOWN...BENTON * UNTIL 415 PM EDT * AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BENTON... MOVING SOUTHEAST AT 35 MPH. * THE TORNADO IS WILL BE NEAR... DUCKTOWN BY 350 PM EDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL OF 3/4 INCH OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE. LAT...LON 3520 8468 3503 8477 3487 8440 3503 8430 $$ LCM
2 follow-up statements
000 WWUS54 KMRX 201942 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 342 PM EDT SAT MAY 20 2006 TNC139-202015- /O.CON.KMRX.TO.W.0018.000000T0000Z-060520T2015Z/ POLK TN- 342 PM EDT SAT MAY 20 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR POLK COUNTY... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BIG FROG MOUNTAIN...OR ABOUT 10 MILES SOUTH OF BENTON...MOVING SOUTHEAST AT 30 MPH. THE TORNADO WILL BE NEAR... 7 MILES SOUTHWEST OF DUCKTOWN BY 355 PM EDT 6 MILES SOUTHWEST OF COPPERHILL BY 405 PM EDT IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL OF 3/4 INCH OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50 MPH. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE. LAT...LON 3520 8468 3503 8477 3487 8440 3503 8430 $$ LCM
000 WWUS54 KMRX 202012 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 412 PM EDT SAT MAY 20 2006 TNC139-202022- /O.EXP.KMRX.TO.W.0018.000000T0000Z-060520T2015Z/ POLK TN- 412 PM EDT SAT MAY 20 2006 ...THE TORNADO WARNING FOR POLK COUNTY EXPIRES AT 415 PM EDT... THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE. LAT...LON 3520 8468 3503 8477 3487 8440 3503 8430 $$ MJB
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 20, 2:40 PM EDT, 45 minutes earlier.
Area forecast discussion, May 20, 2:40 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT SAT MAY 20 2006 .SHORT TERM (TONIGHT AND SUNDAY)...FRONTAL BOUNDARY DRAPED ACROSS THE MRX CWA SHOULD SLOWLY SAG SOUTH DURING THE EVENING HOURS. THIS BOUNDARY IS ACTING AS A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT. ADDITIONALLY...DAYTIME HEATING HAS HELPED DESTABILIZE THE ATMOSPHERE ACROSS THE AREA THIS AFTERNOON. A SEVERE THUNDERSTORM WATCH IS IN EFFECT ACROSS THE SOUTHERN TWO THIRDS OF THE CWA WHERE THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. AS THE BOUNDARY DIPS SOUTHWARD AND WITH THE LOSS OF DAYTIME HEATING... EXPECT CONVECTION TO DIMINISH OVER THE AREA DURING THE EVENING HOURS. HOWEVER...SOME CONVECTION WILL BE POSSIBLE...MAINLY IN THE VICINITY OF THE FRONTAL BOUNDARY OVERNIGHT AND WILL KEEP LOW POPS GOING IN THE FORECAST. ON SUNDAY...SCATTERED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO MOVE INTO THE AREA. .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...MODELS CONTINUE TO REVEAL SOME DISCREPANCIES WITH THE EXACT LOCATION OF A QUASI- STATIONARY FRONTAL BOUNDARY ACROSS THE TN RIVER VALLEY EARLY NEXT WEEK. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH EARLY NEXT WEEK AND REMAIN PARALLEL TO THIS SURFACE BOUNDARY. AS A RESULT...DO NOT EXPECT MUCH SOUTHWARD PROGRESS OF THIS FRONTAL BOUNDARY...ALTHOUGH THE LATEST GFS MODEL RUN INDICATES THAT THIS FRONT WILL PUSH SOUTH OF THE FORECAST AREA BY TUESDAY. THE NAM MODEL SOLUTION INDICATES THAT THIS FRONT WILL REMAIN IN THE VICINITY OF THE FORECAST AREA... SO WILL CONTINUE WITH A SLIGHT CHANCE FOR CONVECTION THROUGH EARLY NEXT WEEK TO ACCOUNT FOR THIS UNCERTAINTY. COLDER AIR ALOFT FROM THIS UPPER-LEVEL NORTHWEST FLOW SHOULD KEEP THE LOCAL AIRMASS MARGINALLY UNSTABLE EACH AFTERNOON AND EVENING THROUGHOUT NEXT WEEK. DETAILS IN THE TIMING OF CONVECTION EACH DAY REMAINS PROBLEMATIC... SINCE SEVERAL SHORT WAVES AND THEIR ASSOCIATED CONVECTIVE COMPLEXES COULD KEEP CONVECTION FROM BEING STRICTLY DIURNAL IN NATURE. THUS... WILL NOT TRY TO TIME CONVECTION IN THE EXTENDED UNTIL DETAILS BECOME MORE APPARENT AS WE NEAR EACH POSSIBLE EVENT. A BETTER CHANCE OF CONVECTION IS EXPECTED LATER IN THE WEEK...AS THE UPPER-LEVEL PATTERN CHANGES AND TWO DIFFERENT LOW PRESSURE SYSTEMS DEVELOP OVER THE PLAINS AND APPROACH THE TN RIVER VALLEY. TEMPS SHOULD REMAIN NEAR SEASONAL LEVELS THROUGHOUT THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 64 85 61 81 / 40 30 30 20 KNOXVILLE MCGHEE TYSON AIRPORT, TN 59 81 57 75 / 30 30 20 20 OAK RIDGE, TN 59 80 57 76 / 30 30 20 20 TRI CITIES AIRPORT, TN 54 78 50 72 / 20 20 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/DMG
Hazardous weather outlook, May 20, 4:40 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 440 AM EDT SAT MAY 20 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-211000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 440 AM EDT (340 AM CDT) SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ...A CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN HALF OF TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND EVENING... A STATIONARY FRONT WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS TODAY PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT. WARM...MOIST AND INCREASINGLY UNSTABLE AIRMASS ALONG AND SOUTH OF THE FRONT CAN BE EXPECTED THIS AFTERNOON. AS A SERIES OF UPPER LEVEL DISTURBANCES RIDE SOUTHEAST ALONG THE STALLED FRONTAL BOUNDARY... THUNDERSTORMS WILL DEVELOPED. DUE TO THE EXPECTED VERY UNSTABLE AIR- MASS ALONG AND SOUTH OF THE FRONT...SOME OF THESE STORMS COULD BECOME SEVERE...GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE MAIN CONCERN WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STATIONARY FRONT WILL LINGER AROUND THE TENNESSEE RIVER VALLEY THROUGH NEXT WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...SOME SEVERE STORMS WILL BE POSSIBLE AT TIMES EACH DAY THROUGHOUT THE UPCOMING WEEK. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. DH
In the hours before
Local storm report, May 20, 2:36 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 S DAYTON 35.46N 85.01W
05/20/2006 E1.00 INCH RHEA TN TRAINED SPOTTER
NICKLE TO QUARTER SIZE HAIL 2 MILES SOUTH OF DAYTON.
REPORTED BY SPOTTER.
&&
GRCLocal storm report, May 20, 2:52 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM HAIL BIRCHWOOD 35.36N 84.99W
05/20/2006 E2.75 INCH HAMILTON TN TRAINED SPOTTER
GOLFBALL TO BASEBALL SIZE HAIL IN NORTHERN HAMILTON
COUNTY. REPORTED BY SPOTTER. RELAYED TO MRX BY FFC.
&&
GRCLocal storm report, May 20, 3:22 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EDT SAT MAY 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 4 N CLEVELAND 35.24N 84.87W
05/20/2006 E1.50 INCH BRADLEY TN TRAINED SPOTTER
QUARTER TO PING PONG BALL SIZE HAIL 4 MILES NORTH OF
CLEVELAND NEAR HOPEWELL. REPORTED BY SPOTTER/HAM
OPERATOR.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 11:42 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 33 min |
| May 20, 12:17 AM EDT | Severe Thunderstorm Warning | MRX | Knox | 43 min |
| May 20, 12:21 AM EDT | Severe Thunderstorm Warning | MRX | Sevier | 54 min |
| May 20, 12:23 AM EDT | Severe Thunderstorm Warning | MRX | Anderson | 52 min |
| May 20, 12:24 AM EDT | Severe Thunderstorm Warning | MRX | Scott | 51 min |
| May 20, 12:38 AM EDT | Severe Thunderstorm Warning | MRX | Campbell | 52 min |
| May 20, 1:10 AM EDT | Severe Thunderstorm Warning | MRX | Union | 50 min |
| May 20, 1:27 AM EDT | Severe Thunderstorm Warning | MRX | Knox | 22 min |
| May 20, 1:51 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe | 24 min |
| May 20, 2:09 PM EDT | Severe Thunderstorm Warning | MRX | Sequatchie | 21 min |
| May 20, 2:16 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 29 min |
| May 20, 2:28 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 32 min |
| May 20, 2:42 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 33 min |
| May 20, 2:53 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn | 22 min |
| May 20, 3:14 PM EDT | Tornado Warning | MRX | Bradley | 16 min |
| May 20, 3:14 PM EDT | Tornado Warning | MRX | Bradley | 31 min |
| May 20, 3:16 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 44 min |
| May 20, 3:57 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 48 min |
| May 20, 4:02 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Sevier | 43 min |
| May 20, 4:17 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 43 min |
| May 20, 4:42 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 33 min |
| May 20, 5:04 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 26 min |
| May 20, 5:11 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 34 min |
| May 20, 5:24 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 22 min |
| May 20, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Unicoi, Washington | 24 min |
| May 20, 5:46 PM EDT | Severe Thunderstorm Warning | MRX | Bradley | 29 min |
| May 20, 6:32 PM EDT | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 28 min |
| May 20, 7:02 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 43 min |
| May 20, 7:24 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 24 min |
| May 20, 7:38 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 36 min |
Nearby
Tornado Warnings in Tennessee, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.